can these show up on the head
Sorry, didn’t realize the posting here couldn’t handle a link:
Question: I am developing many calcinosis deposits as part of my scleroderma. I have been on Trental, but to no avail. I seem to be developing new ones everywhere. I have them on my arms, ears, nose, face, and hands. A dermatologist has said we could remove them, but I have so many this treatment hardly seems possible. Is there anything new to help this problem?
Answer: Calcinosis can be a very troubling aspect of scleroderma. Calcinosis is more frequently seen and very often is more extensive in limited scleroderma, compared to the diffuse form of the illness.
These deposits frequently form beneath the skin of the finger pads, the backs of the forearms, the buttocks, and around the knees. However, they can form virtually anywhere.
When small, the deposits may be recognized only because they were seen coincidentally on an X-ray taken of the area for some other reason.
As deposits enlarge, they can be felt with a finger by applying light pressure over the area. Even larger deposits become visible.
Calcinosis deposits may at times become inflamed, causing the area to be more swollen, painful, red, and warm to the touch. Inflammation can be hard to distinguish from infection, which also quite easily can complicate calcinosis, especially if the deposits break through the overlying skin creating an open and often persistent ulcer.
Why and how these deposits form is not understood well. Clearly effective treatment is lacking. Low doses of the blood thinner warfarin were once thought beneficial.
Pentoxifylline (Trental) has been tried on the theory that it would improve blood flow to the skin and reduce the calcinosis deposits, but most people have shared the disappointment you express over the lack of noticeable improvement.
Colchicine, a very old medicine used in the treatment of gout, may reduce inflammation surrounding the deposits.
A more recent study, but consisting of only 9 patients, all women, and without placebo controls, reported the observation of fewer ulcerations and fewer inflammatory attacks when minocycline was used. Some reduction in the amount of calcinosis also was thought to have occurred over a period of several years. An unexpected observation was darkening of the deposits. They became blue-black in color, likely as a result of the medication being deposited in the areas of calcinosis.
As a comment, it is important to point out that minocycline itself can cause esophagitis with heartburn, which is so frequently already a problem in scleroderma. The drug can also cause other side effects, among them increased sensitivity to sunlight, diarrhea, and complicating yeast infections.
Surgery can be done in selected cases to reduce the size of larger or more troublesome deposits. Because the deposits are amorphous (shapeless), like toothpaste, the surgeon generally cannot remove all of the deposit.